What is it?
Hyperpigmentation is the darkening of the skin, hair, nails or mucous membranes. It may be anywhere on your body. Hyperpigmentation can be caused by some chemotherapies or by radiation therapy.
Localized hyperpigmentation can occur in the veins and skin around an injection site. Other locations include areas around the joints, under fingernails and toenails and inside the mouth. The exact causes of these changes are unknown.
Radiation-induced hyperpigmentation is limited to the skin within the treatment field. The treated skin may darken and have the appearance of a tan. Dry skin and lack of skin elasticity are also associated with radiation-induced hyperpigmentation. Radiation-induced hyperpigmentation is often permanent, although the darkness may decrease over time.
Dark skinned individuals and those treated with both chemotherapy and radiation therapy may experience more noticeable skin darkening.
How is it managed?
Hyperpigmentation can be managed by makeup, covering with clothing, or laser therapy. Your care provider will discuss your options with you.
When should I contact my care team?
Although not a risk to patient health, hyperpigmentation is a cosmetic concern for many patients. You can always talk to your provider about your concerns.
Reyes-Habito CM, Roh EK. Cutaneous reactions to chemotherapeutic drugs and targeted therapies for cancer: part I. Conventional chemotherapeutic drugs. Journal of the American Academy of Dermatology. 2014;71(2):203 e1- e12; quiz 15-6.
Reyes-Habito CM, Roh EK. Cutaneous reactions to chemotherapeutic drugs and targeted therapy for cancer: Part II. Targeted therapy. Journal of the American Academy of Dermatology. 2014;71(2):217 e1- e11; quiz 27-8.
Schallier D, Decoster L, de Greve J. Pemetrexed-induced hyperpigmentation of the skin. Anticancer research. 2011;31(5):1753-5.Wu F, Su C, Liu L, Xu J. Hyperpigmentation in palms associated with lung adenocarcinoma resolving after chemotherapy. The clinical respiratory journal. 2014.